Featured news from NHIVNA
HIV-related news from NAM
Case reports of severe dolutegravir-related depression
Michael Carter, 2017-09-05 10:50:00
Severe depression can be a
side-effect of treatment with the anti-HIV drug dolutegravir. In HIV Medicine, clinicians from the
Netherlands report two cases of rapid onset of serious depression after initiation of therapy with the drug. The authors are persuaded that
dolutegravir was the cause. In neither case did the patients have factors
pre-disposing them to the rapid on-set of depression, symptoms rapidly resolved
after dolutrgravir was discontinued, and neither patient was treated with
antidepressants. “This strongly suggests a causal relationship,” they comment.
Dolutegravir belongs to a class of
antiretrovirals known as integrase inhibitors. It has been coformulated with
abacavir/lamivudine providing potent HIV treatment in a single pill (Triumeq).
neuropsychiatric side-effects were rare in the clinical trials that led to the
licensing of the drug. However, higher than expected rates of neuropsychiatric adverse events have been reported in routine clinical settings. In the past year, clinicians have reported discontinuation rates of up to 14%, with older
patients and women especially likely to develop neuropsychiatric side-effects
and stop taking the drug.
The latest cases both involve middle-aged
men in the Netherlands.
The first patient was 58-year-old
man newly diagnosed with HIV. His mental and physical health was good and he
had no co-infections or co-morbidities. A month after diagnosis, the patient
initiated therapy with Triumeq, which
he took before going to bed. Depressive symptoms soon appeared. Within a week,
the patient reported feeling gloomy, followed shortly by the emergence of severe
depression. The patient developed paranoia and became very short tempered. Laboratory
tests did not identify a cause. Therapy with Triumeq was discontinued and replaced with
elvitegravir/cobicistat/emtricitabine/tenofovir. Within a week, his symptoms
had improved and had completely disappeared after 20 days. Three months after
the treatment change, the man was emotionally stable and had not experienced a
recurrence of the depressive symptoms.
The second case involved a
52-year-old man who switched to Triumeq
from an efavirenz-based regimen after complaining of tiredness. At the time of
the change, his viral load was undetectable, his CD4 cell count was normal. He
did not have a history of any psychiatric illnesses, co-infections or
significant co-morbidities. Two months after initiating Triumeq the patient became mildly depressed but did not tell his doctor.
Therapy with dolutegravir continued for four months, the patient developing
suicidal thoughts. On the verge of a serious suicide attempt, the man was
admitted to a psychiatric unit. Laboratory tests revealed no abnormalities and
no other causes could be identified. On the day of admission, he switched
antiretroviral therapy to darunavir/tenofovoir/emtricitabine. After five days,
he was sufficiently stable to be discharged. Two weeks later, his depressive
symptoms had almost resolved and three months after he was fully active without
any psychiatric symptoms.
The investigators are persuaded
that the absence of pre-existing mental health problems, the rapid onset of
symptoms after initiation of dolutegravir therapy and the improvement in their
patients after the drug was discontinued suggest a causal relationship between
the drug and serious depression. They note that their patients are
far from unique and that other case-series have been reported of patients
discontinuing dolutegravir due to neuropsychiatric side effects.
Nonetheless these high rates of discontinuation
are unexpected. In clinical trials, fewer than 2% of patients stopped
dolutegravir because of serious side-effects of any kind and only 0.1-0.6% of
patients discontinued the drug because of suicidal thoughts.
They note that in 50 spontaneously reported cases of discontinuation reported to the manufacturer, a detailed psychiatric history was only available for 20 patients. In 16 of the 20, the patient had a prior history of mental health problems. Four of the five patients who committed
suicide within six months of starting dolutegravir had a history of depression. In contrast, in the two cases newly reported, there was no history of poor mental health.
The authors suggest that the
elevated concentrations of the drug could be linked to the occurrence of neuropsychiatric
“We are in need of clinical and
pharmacokinetic studies to precisely define the overall performance of
dolutegravir in clinical practice with regard to neuropsychiatric adverse
events, particularly in populations usually underrepresented in clinical
trials,” write the authors.